What you are describing could be a visual hallucination or a delusion (a mistaken belief). In either case there are many possible causes. Sometimes sensory loss, in the form of
vision and hearing loss, causes people to hear and see things that are not there. There are also medications that can cause hallucinations or delusions or medications that are not being prescribed or taken properly. It could be a sign of some form of mental illness or a symptom of some form of dementia. You don't say whether your mother has other symptoms such as confusion, memory loss, or being disoriented, but this would be important for a physician to know.
The most important thing for you to do in response to this behavior is to get your mother to a good physician who can do a thorough work up. This includes lab tests, getting a good history, reviewing all the medications, and possibly some other testing. If her physician is not doing this, you need to find a geriatrician or a geriatric clinic where they are skilled and experienced with this type of behavior. As you can see, there are many possible causes and a skilled practitioner needs to sort this out.